Alert archive / Arizona / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 39, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 21, 2024, 2:58 PM MST for Maricopa County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2024, 2:58 PM MST (21:58 UTC)
- Expired
- Jul 21, 2024, 3:45 PM MST
- In force
- 47 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 86 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 1:51 PM MST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.0 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 223 J/kg
- Mixed-layer CIN
- -342 J/kg
- Mixed-layer LCL
- 2147 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
507
WUUS55 KPSR 212158
SVRPSR
AZC013-212245-
/O.NEW.KPSR.SV.W.0039.240721T2158Z-240721T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
258 PM MST Sun Jul 21 2024
The National Weather Service in Phoenix has issued a
* Severe Thunderstorm Warning for...
Maricopa County in south central Arizona...
* Until 345 PM MST.
* At 257 PM MST, a severe thunderstorm was located over Rock Springs,
or 13 miles north of New River, moving south at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
New River, Cave Creek, Carefree, Lake Pleasant, and Anthem.
This includes the following highways...
AZ Interstate 17 between mile markers 225 and 241.
AZ Route 74 between mile markers 13 and 24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Lake Pleasant, get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3403 11196 3380 11194 3380 11243 3392 11242
3389 11228 3391 11224 3395 11224 3397 11219
3405 11215
TIME...MOT...LOC 2157Z 338DEG 23KT 3406 11216
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RW1 follow-up statement
339
WWUS55 KPSR 212222
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
322 PM MST Sun Jul 21 2024
AZC013-212245-
/O.CON.KPSR.SV.W.0039.000000T0000Z-240721T2245Z/
Maricopa AZ-
322 PM MST Sun Jul 21 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MST
FOR MARICOPA COUNTY...
At 321 PM MST, a severe thunderstorm was located near New River,
moving southeast at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
New River, Cave Creek, Carefree, Lake Pleasant, and Anthem.
This includes the following highways...
AZ Interstate 17 between mile markers 225 and 241.
AZ Route 74 between mile markers 13 and 24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Lake Pleasant, get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3403 11196 3380 11194 3380 11243 3392 11242
3389 11228 3391 11224 3395 11224 3397 11219
3405 11215
TIME...MOT...LOC 2221Z 336DEG 19KT 3394 11206
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:01 PM MST, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 21, 1:01 PM MST, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 101 PM MST Sun Jul 21 2024 .SYNOPSIS... Daily thunderstorm activity is expected for the next several days, with the highest chances over the higher terrain areas of Arizona. The lower deserts will begin to see increasing chances beginning today, with daily large fluctuations in coverage the remainder of the week. Temperatures during the next several days will remain above normal. && .DISCUSSION... The latest objective analysis depicts the center of the subtropical ridge has migrated towards extreme southern Nevada, near Las Vegas, with most of central and eastern Arizona under north to northeast mid-level flow. A subtle shortwave was analyzed over northeast Arizona with larger scale divergence aloft encompassing the eastern half of the state. On the thermodynamic side of things, low-level mixing ratios are currently ranging between 10-13 g/kg and this amount of moisture combined with strong daytime heating will result in MLCAPE values this afternoon exceeding 1000 J/kg with DCAPE in excess of 1500 J/kg. Therefore, the combination of all of these favorable upper-level features along with the thermodynamic environment will set the stage for a very active afternoon/evening across south-central AZ. Thunderstorms have already fired up across the Mogollon Rim and will be steered southward into the south-central AZ lower deserts, including the Phoenix metro, by late this afternoon/early evening. Uncertainty remains on the overall storm coverage across the lower deserts, however, what is much more certain is that a deep, strong outflow boundary will propagate southward through south-central AZ. The biggest concern as the outflow surges southward will be strong wind gusts. The latest HREF membership has a 70-90% chance of gusts exceeding 35 mph with a 10-20% chance of gusts exceeding 58 mph (i.e. severe-level winds). Along with the strong gusts will come the potential for blowing dust across the southern and western outskirts of Phoenix metro area as well as areas further south and west. There are indications from the HREF membership, depending on the overall storm activity further south and west helping to invigorate the main outflow, that the outflow boundary may reach as far south and west as the Lower Colorado River Valley and the Yuma area later this evening. Along with the strong gusty winds and blowing dust issues will also be the potential for locally heavy rainfall. Given the fast storm motion, the overall flash flood threat will be limited, however, it is not out of the question to have issues along the highly vulnerable burn scar areas. With the expectation of an active afternoon/evening, there will likely be convective overturning for Monday across much of south- central AZ such that it will likely be down day for storm activity. However, there is strong evidence from the HREF membership of an active thunderstorm day across much of western Arizona. Thunderstorms initiating across the higher terrain areas of Yavapaiand Mohave counties will likely move south to southwestward in north-northeast flow that portions of western Maricopa through La Paz and possibly into northern Yuma Counties will be active. Main hazards will be strong wind gusts, ares of blowing dust, and locally heavier rainfall activity. Even if there is little storm activity over the lower deserts of south-central AZ, surging outflow winds from the western AZ activity may still impact the area with the HREF indicating up to a 70% chance of gusts exceeding 35 mph. Heading through the middle to latter half of the week the subtropical ridge will continue to remain to the west while sagging slightly southward as larger-scale troughing will impinge across the Pacific northwest. Moisture values will continue to remain elevated with low-level mixing ratios above 10 g/kg, yielding MLCAPE values in excess of 1000 J/Kg. Therefore, daily thunderstorm activity is expected over the higher terrain areas. The challenging aspect of the forecast will be to determine what days will have a more favorable setup to get more robust storm activity to materialize across the lower deserts. This will be dependent on the overall mesoscale processes that will dictate day to day storm coverage, which is very difficult to determine this far out. However, based on the preponderance of model data, it is looking like the time frame between Wednesday and Friday will have another day of impactful convective activity over the lower deserts. With the subtropical high having migrated westward while weakening slightly, actual temperatures through the first half of the week will generally be slightly cooler than it has been the last couple of days with highs across the lower deserts generally ranging between 108-102 degrees across the lower deserts with widespread moderate HeatRisk. However, from the Lower Colorado River Valley westward into the lower elevations of southeast CA, gulf surges will cause dewpoints to remain elevated with readings ranging from the mid 60s to mid 70s. Even though actual temperatures will hover around 110 degrees, the elevated dewpoints will cause heat indices (i.e. real-feel temperatures) to reach 115-123 degrees through at least the middle of the upcoming week. Thus, we have elected to extend the Excessive Heat Warnings for these areas through Wednesday. && .AVIATION...Updated at 1803Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: There is high confidence and a high probability of strong thunderstorm outflow winds from the north and northeast this afternoon. Timing of the outflow(s) in the Phoenix area will be between 23-02Z. The odds of seeing wind gusts >30 kts is upwards of 70-90%, with around a 10% chance for severe wind gusts >50 kts. The outflow(s) will be capable of generating VCTS/TSRA across the metro, with VCSH/SHRA for a couple hours following the main line. Convective cloud bases will mostly be around 10-12K ft AGL and fall down to 7-8K ft AGL within the storms. Prior to the outflow(s), winds will veer from SE to W-SW by 20-21Z with speeds generally <10 kts. Potential for backwash winds from the W and NW following the storms is resulting in uncertainty in wind directions through midnight, before the E winds develop. Southeast California/Southwest Arizona including KIPL and KBLH: Winds will continue out of the south at KBLH with occasional gusts approaching 20 kts during the afternoon and early evening. There may be a more pronounced easterly component shift that arrives at KBLH tonight as outflow(s) from distant thunderstorms progresses toward the area. There is also a low chance (10%) for VCSH/VCTS. Winds at KIPL should remain southeasterly with speeds aob 15 kts. There is a low chance outflow(s) winds reach KIPL as well, but may not cause much of a wind shift. Skies are expected to remain mostly clear over SE California with the exception of a few passing mid to high level clouds. && .FIRE WEATHER... Scattered afternoon and early evening thunderstorms will be common over higher terrain areas of eastern districts through the majority of the week with storms in lower elevations and western districts becoming somewhat more periodic beginning today. While there will be areas of beneficial wetting rainfall, the greatest detrimental impact from these storms will be strong, gusty outflow winds which could exacerbate issues with any ongoing wildfires or new starts. Winds outside the influence of thunderstorms will generally exhibit typical afternoon upslope tendencies with gusts commonly around 20 to 25 mph. Otherwise, minimum afternoon humidity levels will mostly fall in a 20-35% range with a potential for modest drying towards the end of the week. Overnight recovery should be highly variable from 30-40% in lower elevations to 40-80% in higher terrain of eastern districts. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...Excessive Heat Warning until 8 PM MST Wednesday for AZZ530-532. CA...Excessive Heat Warning until 8 PM PDT Wednesday for CAZ560>570. && DISCUSSION...Lojero AVIATION...Benedict/Salerno FIRE WEATHER...18
In the hours before
Local storm report, Jul 21, 2:32 PM MST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
232 PM MST Sun Jul 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM Tstm Wnd Gst 16 WNW Sunflower 33.98N 111.71W
07/21/2024 M59 MPH Maricopa AZ Mesonet
Mesonet station SRP19 16.2 NE Carefree
(SRP).
&&
SBThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 6:38 PM MST | Special Weather Statement | PSR | Pinal | 52 min |
| Jul 20, 6:40 PM MST | Special Weather Statement | PSR | Gila | 50 min |
| Jul 20, 6:58 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa, Pinal | 47 min |
| Jul 20, 8:10 PM MST | Dust Storm Advisory | PSR | Pinal | 65 min |
| Jul 20, 8:31 PM MST | Special Weather Statement | PSR | 44 min | |
| Jul 20, 8:43 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 62 min |
| Jul 20, 9:02 PM MST | Special Weather Statement | PSR | Maricopa | 58 min |
| Jul 21, 1:28 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 47 min |
| Jul 21, 1:49 PM MST | Severe Thunderstorm Warning | PSR | Gila | 41 min |
| Jul 21, 1:55 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 50 min |
| Jul 21, 1:59 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa, Pinal | 46 min |
| Jul 21, 2:16 PM MST | Flash Flood Warning | PSR | Gila, Maricopa | 3 hr |
| Jul 21, 2:30 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa, Pinal | 45 min |
| Jul 21, 2:43 PM MST | Areal Flood Advisory | PSR | Gila, Maricopa, Pinal | 3 hr |
| Jul 21, 2:48 PM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
| Jul 21, 3:05 PM MST | Special Weather Statement | PSR | 40 min | |
| Jul 21, 3:36 PM MST | Dust Storm Warning | PSR | Maricopa | 54 min |
| Jul 21, 3:45 PM MST | Special Weather Statement | PSR | 45 min | |
| Jul 21, 3:56 PM MST | Flash Flood Warning | PSR | Pinal | 3 hr |
| Jul 21, 4:02 PM MST | Dust Storm Advisory | PSR | La Paz, Maricopa | 58 min |
| Jul 21, 4:22 PM MST | Dust Storm Warning | PSR | Maricopa | 53 min |
| Jul 21, 4:56 PM MST | Dust Storm Warning | PSR | Maricopa, Yuma | 64 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.